Jump to content
helplinedonate

mmdspouse

Members
  • Content count

    10
  • Joined

  • Last visited

Community Reputation

0 Neutral

About mmdspouse

  • Rank
    Member
  1. mmdspouse

    Rate Range (Hz)

    After bi-lateral STN DBS in 2011, my 55 year old husband's speech started to deteriorate and now is virtually unintelligible. His swallowing has also become more dysfunctional. It is unclear if that is due to the DBS or progression of the disease but my sense is it is due to DBS. I recently read that reducing the Hz from 130 to 60 (study done in June of 2014) can improve this. What is your opinion?
  2. mmdspouse

    Seizure-like attacks after DBS

    Dear Dr. Okun and geiserjc, I understand geiserjc's frustration. I also could not understand why my husband's doctors were baffled. Surely, I thought, he is not the first one with such symptoms. I asked both the surgeon and the neurologist to check with their colleagues but they still insisted they had not seen this before. Is there not a central forum where doctors exchange results and side effects? We live in a major metropolitan area. With respect to the speech, it is not just loss of volume. My husband started slurring his speech soon after the stimulator was turned on and it got worse from there. Even when the stimulator was not on, the speech, although slightly improved, never recovered. At this point unfortunately, he cannot be understood. Is this a DBS side effect? Is there a reason why this happened? Again, the doctors say that this is not something they have seen. I find this hard to believe because before my husband had Parkinson's, I had met two people with Parkinson's who had severe speech problems. I do not think they had DBS so is the speech deterioration a part of Parkinson's and does DBS make it worse or did DBS cause it? I do not have the answer. Can you let me know what you believe based on your experience? You can share my e-mail with geiserjc. Thank you.
  3. mmdspouse

    Seizure-like attacks after DBS

    Dear Dr. Okun, I wanted to let the gentleman above (geiserjc) know how my husband is doing. Nobody was able to explain the shaking but they said they were not seizures. We finally turned off the stimulator for a long time, about 6 months, and the "seizures" subsided. We have since turned it on on a low setting and been increasing it very slowly and so far they have not recurred. The gentleman (or woman) inquiring did not say if he or she had surgery recently. I have concluded that my husband's brain needed more time to heal and the stimulation was just too much too soon. The leads could also not be optimally placed but I am not sure there is an optimal placement as no wire in your brain would be optimal. Even though I do not understand it, I do believe that stress may have something to do with it. The surgery and the stimulator just seemed to magnify any stress impulse even when my husband did not really feel he was stressed. This is not to say that my husband is doing great. His speech has been severely affected and his balance has deteriorated but that is another topic.
  4. mmdspouse

    Seizure-like attacks after DBS

    Dear Dr. Okun, It has been months and my husband finally got a second opinion. The second opinion doctor (to us by phone today and was also sent by email to first doctor) questions the placement of the left lead and also noted some swelling and bleeding on the post-op MRI. This is shocking to us because the prior team had insisted that there was no sign of swelling or bleeding and no issue with the lead placement. What do we do now? The second opinion doctor says to get a current MRI which I am sure they will order. We have not had a chance to speak to the first team, and, frankly, do not know what to say. What is the protocol now? What do you recommend? The thought of another surgery makes us ill. My husband had to have foot surgery in September and his recovery was very slow. The stimulator was turned off for the surgery. He had shaking attacks right after coming out of the anesthesia and when the stimulator was turned back on the attacks got worse so it was turned off. It has been off for 4 months now. My husband is back on meds and we are trying to get him as good as he was before the DBS surgery. He is doing ok. His speech is slurred but the tremors are actually improved and are managed with medication. He still gets the shaking (myoclonic, the first surgeon called them) episodes but now mostly when his meds are past due or he gets really stressed. What would you recommend now? Thank you for your help!
  5. mmdspouse

    Seizure-like attacks after DBS

    Dear Dr. Okun, All tests, including a sleep-deprived EEG have come back negative/normal so apparently these are not seizures. The MRI also showed no bleeding or swelling and the neurologist insists the leads are in the right place. However, the attacks continue whether he is relaxed (before sleeping, sitting in a chair or car) or somewhat stressed - discussions etc. I have videos of them which I have shared with the neurologist. My questions are: 1) Please explain what you mean by "neuropsychological or psychiatric issues". My husband underwent testing and he is generally quite stable. How do they manifest themselves? How could these cause these attacks? 2) What is meant by a DBS side effect of "tonic muscle contractions". Can these by the cause? If these are not seizures, they could be severe muscle spasms. His head, for example, moves in a disjointed, nodding way when it happens. The neurologist has seen these attacks in her office, twice and says she has never seen these before nor have any of her collegues. I do not understand how there can be thousands of these surgeries and this side effect not documented/explained/experienced before. At this point we need to seek a second opinion. Please advise.
  6. mmdspouse

    Seizure-like attacks after DBS

    Dear Dr. Okun, An MRI and Carotid test was done but no results yet (the technician of the carotid test said it was fine). We have another appointment this coming Wednesday. The stimulator is still off and the attacks are continuing. I looked at your initial response again. If there was a lead misplacement but the stimulator is off, what would be the cause for the attacks. In other words, could misplaced leads cause these attacks even if there is no stimulation? What if the MRI shows nothing? What is the next step? This is becoming intolerable for my husband. The neurologist is consulting with the surgeon but if there is no clear explanation, what would you advise we do next? Thank you for your help!
  7. mmdspouse

    Seizure-like attacks after DBS

    Dear Dr. Okun, Thank you very much for your reply. I will discuss with the doctor this week. I forgot to say in my original post that a CT scan was taken after the office visit of the attack and the doctor told us the result was normal. Would the MRI be different? Also, since adding the 0.5 mg of clonazepam twice a day, he has had one small episode yesterday evening and another this morning. Is the next step to increase the dosage? Any other suggestions? I will try to get an appointment earlier this week than Wednesday. Thank you so much for your help!
  8. My husband (age 54) had bilateral DBS with the electrodes implanted July 7, 2011 and the stimulator implated July 22. The stimulator was turned on July 27. His tremors were gone so he went off medications but soon his walking deteriorated and his speech slurred. He also seemed stunned. The next week the stimulator setting were changed and turned lower. His speech improved and so did his walking. However, several days after, he started to develop sudden and severe tremors that look like seizures, except he does not loose consciousness. They lasted from one to several minutes. We called the doctor who advised to start Sinamet. It did not help. After a very strong episode one at night, we turned off the stimulator and resumed full meds (Sinamet and Stalevo). He was better. The stimulator was turned on again a few days later with new settings. The first day went great and then the attacks started again. We turned the stimulator off again as they were very frightening and seemed to be caused by the stimulator. We went to see the doctor with the stimulator still off and he had an attack right in the office. The doctor tried to stop it by starting the stimulator but it did not change the attack or improve it at all. The stimulator is now off (to calm things down and start over) but his attacks have continued and are getting more frequent, 4-5 times a day and also at night. Yesterday, the doctor prescribed 0.5 mg of clonazepam and so far (half a day) seems to keep the seizures at bay. Have you ever seen this? What is this and why might it be happening? Can something other then the drugs be done? Should we turn the stimulator back on? The doctor had not seen this before. Thank you all for any advice.
×